Maine, 2008

Dust Devil in Maine, April 23, 2008

April 23, 2008 · NWS GYX · 1 event in 1 county or zone

A dust devil lifted a 15 foot by 24 ft post barn and carried it about 200 feet from where it stood previously. The structure was destroyed on impact.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A dust devil lifted a 15 foot by 24 ft post barn and carried it about 200 feet from where it stood previously. The structure was destroyed on impact. Damage was estimated at $10,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 23, 9:52 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Apr 23, 9:52 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1052 AM EDT WED APR 23 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE AREA TODAY. A COLD FRONT
WILL APPROACH THE REGION FROM QUEBEC...CROSSING NORTHERN NEW
ENGLAND TONIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
THURSDAY...CRESTING ACROSS NEW ENGLAND FRIDAY. LOW PRESSURE IN
CENTRAL CANADA WILL DRAG ANOTHER FRONT INTO NEW ENGLAND SUNDAY.
LOW PRESSURE WILL PASS BY TO OUR NORTH ON TUESDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
NOTABLE FORECAST UPDATES MAINLY TO REFINE AND BETTER TIME THE
ARRIVAL OF SHRA/TSRA LATE TODAY THIS AFTERNOON. MESO MODELS/NAM
CONTINUE TO SHOW PRE-FRONTAL TROUGH TYPE FEATURE CUTTING ACROSS
CENTRAL AND ERN ME THIS AFTERNOON...AND DEVELOP SOME PRECIP ALONG
IT OVER SOMERSET COUNTY AROUND MID-LATE AFTERNOON...MEANWHILE THE
ACTUAL FRONT APPROACHES FRONT THE WEST LATE THIS AFTERNOON AND
MIGHT SEE SOME SCT CONVECTION IN THE NH MTNS OUT AHEAD OF IT LATE
IN THE DAY.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 AM THURSDAY/...
TONIGHT A WEAK COLD FRONT WILL MOVE ACROSS THE REGION WITH SOME
SCATTERED CONVECTION EXPECTED ALONG AND AHEAD OF THE FRONT MAINLY
IN THE MOUNTAINS AND FOOTHILLS AND CENTRAL PORTIONS. SOUTHERN
AREAS OF MAINE AND NH WILL HAVE ONLY A SLIGHT CHC OF A LATE EVNG
TSTM WITH THE FRONTAL PASSAGE SINCE MOST OF THE ENERGY WITH THE
FRONT PASSES FURTHER TO THE N. TEMPS WILL BE MILD AGAIN TONIGHT
DUE TO THE MIXING AND CLOUDS.  MAV LOW TEMPS ACCEPTED.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
SKIES CLEAR ON THURSDAY AS HIGH PRESSURE BUILDS BACK IN WITH SOME
LINGERING CLOUDS IN THE MOUNTAINS. WARM AIR STREAMS NORTHWARD ON
SATURDAY AHEAD OF THE NEXT COLD FRONT...OPTED TO RAISE MAXES A
FEW DEGREES THAT DAY. THEN CLOUDS AND SHOWERS MOVE IN SATURDAY
AFTERNOON. THE GFS THEN DEVELOPS A CLOSED SYSTEM TO OUR WEST WHICH
GIVES US A FEW DAYS WITH CLOUDS AND SHOWERS. COOLER AIR PUSHES IN
UNDERNEATH THAT SYSTEM WHILE IN CANADA AND COULD BRING A MIX WITH
SOME SNOW FOR THE MOUNTAINS TUESDAY NIGHT AND WEDNESDAY.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
SH0RT TERM...VFR TODAY BUT MAY BECOME MVFR BRIEFLY IN ANY
CONVECTION IN THE FORM OF SCATTERED SHOWERS OR TSTMS TNGT AHEAD OF
THE APPROACHING COLD FRONT.

LONG TERM...VFR THURSDAY INTO SATURDAY...THEN MVFR CONDITIONS
POSSIBLE LATER SATURDAY AND SUNDAY.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...NO FLAGS AS WINDS WILL REMAIN
LIGHT FROM THE SOUTHWEST TODAY AND SHIFT TO THE NORTHWEST LATER
TONIGHT BEHIND A COLD FRONTAL PASSAGE.

LONG TERM...NO FLAGS NEEDED THURSDAY THROUGH SUNDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...CEMPA
Hazardous weather outlook, Apr 23, 6:07 AM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
707 AM EDT WED APR 23 2008

MEZ009-014-020-021-NHZ001>003-241115-
CENTRAL SOMERSET-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
707 AM EDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A RIVER FLOOD WARNING FOR MINOR FLOODING REMAINS IN EFFECT FOR
THE KENNEBEC RIVER AT SKOWHEGAN AND FOR THE CONNECTICUT RIVER AT
DALTON. SEE THE LATEST FLOOD STATEMENT FOR ADDITIONAL DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007-008-012-013-018-019-022>028-NHZ004>010-013-014-241115-
NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
INTERIOR YORK-INTERIOR CUMBERLAND-INTERIOR WALDO-COASTAL YORK-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
707 AM EDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-241115-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
707 AM EDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MARINE SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Oxford

When
April 23, 1:50 PM EST to 1:51 PM EST
Where
Oxford County, 1.7 mi NW of Paris
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.288, -70.523

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95855.